Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Article

Peripheral Neuropathy in Patients With Colorectal Cancer Receiving Oxaliplatin

Cindy Tofthagen
R. Denise McAllister
Susan C. McMillan
CJON 2011, 15(2), 182-188 DOI: 10.1188/11.CJON.182-188

Neuropathic side effects are commonly reported in patients receiving oxaliplatin, but little is known about the characteristics of peripheral neuropathy in this patient population. The purpose of this descriptive study was to explore the prevalence of neuropathic symptoms in patients with colorectal cancer receiving oxaliplatin as well as to explore symptom severity, distress, frequency, and neuropathic interference with activities. Thirty-three patients receiving oxaliplatin at two outpatient facilities completed the Chemotherapy-Induced Peripheral Neuropathy Assessment Tool. Data were analyzed using descriptive statistics. Cold sensitivity, tingling in the hands, and numbness in the hands were the most prevalent neuropathic symptoms, and cold sensitivity, nerve pain, and trouble with balance were the most severe symptoms. Trouble with balance, muscle or joint aches, and neuropathic pain were the most distressing symptoms, and numbness in the fingers and hands and in the toes and feet were the most frequent symptoms. Patients reported that neuropathic symptoms interfered with numerous activities. Oncology nurses can use this information to help educate patients and families about potential side effects of oxaliplatin and to coordinate the care of patients with peripheral neuropathy using a symptom-focused, multidisciplinary approach.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or